Subacute cutaneous lupus erythematosus induced by chemotherapy: gemcitabine as a causative agent

JAMA Dermatol. 2013 Sep;149(9):1071-5. doi: 10.1001/jamadermatol.2013.4957.

Abstract

Importance: Several chemotherapeutic agents have been reported to induce subacute cutaneous lupus erythematosus (SCLE). To our knowledge, this is the first report to date of SCLE induced by monotherapeutic gemcitabine hydrochloride and includes a comprehensive review of all published cases of chemotherapeutic drug-induced SCLE.

Observations: We describe a patient who developed a SCLE-like eruption after being administered gemcitabine and discuss 16 other published cases of chemotherapeutic drug-induced SCLE.

Conclusions and relevance: This case and a review of the literature call attention to gemcitabine and other chemotherapeutic agents that have been reported to cause drug-induced SCLE. We also discuss the clinical features of the disease.

Publication types

  • Case Reports
  • Review

MeSH terms

  • Aged
  • Antimetabolites, Antineoplastic / adverse effects*
  • Antineoplastic Agents / adverse effects
  • Deoxycytidine / adverse effects
  • Deoxycytidine / analogs & derivatives*
  • Drug Eruptions / etiology*
  • Drug Eruptions / pathology
  • Female
  • Gemcitabine
  • Humans
  • Lupus Erythematosus, Cutaneous / chemically induced*
  • Lupus Erythematosus, Cutaneous / pathology

Substances

  • Antimetabolites, Antineoplastic
  • Antineoplastic Agents
  • Deoxycytidine
  • Gemcitabine